I find myself in a particularly challenging dilemma regarding effexor, and everything is so paradoxical that I really have a hard time with the fundamental question of tapering and withdrawal as the source of damage to my CNS/ ANS or venlafaxine toxicity as the source of damage to my CNS/ ANS
I don't know if you have the time, ability, interest to correspond, or even talk to me, but I think I'm pretty close to disaster right now, and I lack confidence in my choices. So if you can let me know off thread, or we can do it here, It's all the same I suppose. I just didn't want to take this conversation into communal bandwidth, because I am aware that some people will have strong opinions based on their own situation and their understanding of others and may just jump all over me with opinion. I sense that you may be more thoughtful. I tried to send you a personal message here, but I see that you are not using that feature, so here goes!
I ask that others who respond here be gentle with me. I"m cracked open on so many levels, beyond antidepressant woes, this is just one layer of a gigantic onion of layers to peel away.
So GiaK -- if the answer to dialogue, write, chat or whatever is no, it's ok, just say so
But if it's maybe, read on. I understand how this dealt hand goes with energy, commitment and so forth. i can. i can't. i maybe. nope. oh now, yes. Or at least that's my trip on this ride.
I have been diagnosed with Central Pain Syndrome. It is so severe at present that I have been recently in ER and may need to be doing that again soon -- to deal with unbearable levels of pain. CPS is the central brain magnifying signals from the thalamus (the sensory CPU), like amp feedback. For instance experiencing burning when a cool sheet touches my skin, or razor blade cuts when the shower beads touch where my socks were too tight. That's kind of level 3 on the 1-10 scale. And there is in my mind a place beyond 10, called 16, which I have gone to quite a few times where basically one looses identity and become pain, and the pain can't fill the body, so it maps out into the space beyond the body. Then I just landed on 20 last week, which was otherworldly. It took 14 hours of heavy meds at home and 12 hours of 9 different meds in hospital to get me to the point where I could focus my eyes, speak, walk, etc. And then I was fine for a day or two, and now I'm back in 8's and 9's. but feeling like a toxic waste dump and quite certain that what I am taking is making the withdrawal worse, while at the same time keeping able to walk and talk.
None of my doctors will discuss prognosis, but say things like, "If anyone can make it, you can make it!" which while I take as encouragement, I do hear that they are telling me lots of people don't make it. The age stats indicate that most people with this commit suicide within 10-15 years of getting it. I'm not suicidal, but I have at times considered how much will I take before I decide I wish to euthanize? Have broached it twice with my husband, but he's ready to even talk about it. I'm not saying this to provoke, sorry if it does. I say it to simply let you know the place from which I am trying to figure out what is the best thing for me. The stakes are quite high. I'm almost 60, so Yes, it would be cool to get another 20 years, but not like this.
Venlafaxine, since I went on it 13 years ago, gave me chronic dystonia and joint pain (first few years or so) then cluster headaches and neurological stabbing pains for about 4 years. It went into chronic neck spasm for 3 years and then jumped the fence into Central Pain Syndrome, triggered by transcranical magnetic stimulation. It wasn't until May 2016 that I identified the cause of my maladies -- effexor. So I had at least 13 years on this ****, plus 10 years on scads of all else in the psychiatric medicum armarium.
To understand CPS, it is as if the brain has an echo chamber and any somatic sensation can be experienced as pain, and even appear and act like bodily injury, but there is nothing wrong on the peripheral nerves or muscles, or joints, even though I limp, wobble, drop, spill, slur, and joints swell, muscles paralyze. All coming from my brain and the lovely echo chamber brought on by… in my opinion, and the opinion of my psychiatrist and neurologist, serotonin toxicity (not syndrome) So this drug makes pain in my brain.
Over 9 months I've gotten down on my taper to 18 mg XR. I did have a lovely 10 day disaster off the drugs (last June) after what I thought was a "slow" taper-- 12 weeks. I developed Parkinsonian-like movement disorder, unable to stand, walk, yet quite capable of expressing rage by throwing **** all over the home and screaming on an off like a frozen rage tornado every 10 minutes for 2 hours. That's what got me back on the drug and into Surviving antidepressants. Thank the angels for helping me find SA.
Each time I drop the dose the pain gets worse, but, but, I know each time I put that ******* pill in my mouth I'm swallowing what is essentially for me a poison and I fear that if I keep taking it, it will keep damaging me. But dropping makes it worse. And I have no way of knowing which is more damaging - -staying on it. or withdrawing from it.
I'm considering looking into a medically supervised withdrawal, like in hospital, under heavy sedation. I don't even now if that is a possibility. The problem is CPS has it's own life now, or so am told. So even when I get rid of venlafaxine, sooner or later, I'll still have to see what is left of my brain and CPS.
I'm working on the neuroplasticity training end of things but that is presently inadequate. It helps me get though patches of pain, but can also over tax my system.
What's your take on this?
I've read a bit of your blog, listened to you lovely radio interview, and have see you as intelligent, compassionate, respectful person who might be able to shed some light on this dilemma, this paradox. Whether your thoughts are technical -- withdrawal process, or philosophical -- how to choose when you can't know, or any other angles your mind sees in my situation.
To sum it up - how do I cut through this paradox:
CPS causes pain and ANS sympathetic activation.
Serotonin toxicity causes CPS
Serotonin withdrawal causes pain and sympathetic activation.
Apologies if I ask too much.
Or if I write too much. (The steroids that returned the use of the left leg to me are giving me back my previous brain power.)
Thank-you for your blog. It was beacon light for me.
2002 to 2016 Venlafaxine ER 225mg. 2013 TMS treatments triggered nerve pain in face, arm, back. 2016 TMS round ending Feb 1 Central Nerve Pain and and sub-acute serotonin toxicity compounded by Imitrex. April-June tapered over 3 months from 225 to 0. Reinstated 6/20/16 21.5 nonER 2x day. 7/7/16-37.5mg; 7/17/16-36.6; 7/22/16-33.75; 8/22/16 32.6mg, 9/11/16-28.9mg, 9/25/16-25mg, 12/3/16-19.4mg, 12/18/16-18.5 holding. OTHER DAILY PHARMACEUTICALS: *Oxcarbazepine 150 mg 2x/day since mid 2015, *Naproxen 220mg 3x/day as an antidepressant and for pain since 2012, *Levothyrozine 75mcg since 2008 (hypothyroid), *Levothyronine 5 mpg 2x/day since 2012 (hypothyroid) *montelukast SOD 10 mg for asthma since 2014, Advair 250/50 2x daily,
[DX 11/16 Felodopine 5mg since 2006, DX combivent 8/1/16]. *MEDICAL MARIJUANA for neuropathic pain:CBD oil 25 mg 3-4 x day, THC tincture a few drops: 1/4 tsp 0-3x/day, vaporize CBD for breakthrough pain, CBD concentrate for severe pain. PRN MEDS *Valium 5 mg PRN up to 4/day for muscle spasms, usually 1-2 x/ day. *Low dose Ketamine nasal spray for severe pain, and also finding 1 dose calms bad WD quickly. HERBAL TINCTURES: burdock, lobelia, turmeric, white willow. CURRENT SUPPLEMENTS: *Methylated B vitamins, *Vitamin D 5000 iu, Alpha Lipoid Acid, Neti pot. [DX 6/13/16 promethazine suppository + 2 OTC Benadryl for severe pain N Acetyl Cytine for asthma. 1992-2002, over 20 different psych meds. 2012-2016 Eliminated 7 meds 1 at a time DX Plaquenil DX Spironolactone DX Lunesta, DX Ativan, + others